Alert archive / Georgia / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 286, NWS Atlanta, GA

August 7, 2020Emanuel County, Jefferson County, Johnson County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Aug 7, 2020, 5:51 PM EDT for Emanuel County, Jefferson County, Johnson County, Georgia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2020, 5:51 PM EDT (21:51 UTC)
Expired
Aug 7, 2020, 6:30 PM EDT
In force
39 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Emanuel County, GA, Jefferson County, GA, Johnson County, GA

The radar

The Robins AFB radar (KJGX), 102 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.9 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2020-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 557 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2020-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
557 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
973 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

478 
WUUS52 KFFC 072151
SVRFFC
GAC107-163-167-072230-
/O.NEW.KFFC.SV.W.0286.200807T2151Z-200807T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
551 PM EDT Fri Aug 7 2020

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Northern Emanuel County in east central Georgia...
  Northeastern Johnson County in east central Georgia...
  Southeastern Jefferson County in east central Georgia...

* Until 630 PM EDT.

* At 550 PM EDT, a severe thunderstorm was located near Wadley, or 12
  miles south of Louisville, moving north at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Swainsboro, Louisville, Wadley, Twin City, Bartow, Garfield,
  Summertown, Kite, Modoc, Canoochee, Blundale, Three Points, Moxley,
  Dellwood and Colemans Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3254 8228 3266 8257 3299 8247 3301 8228
      3293 8227 3284 8232 3283 8230 3283 8226
      3280 8221 3281 8215 3266 8208 3265 8206
TIME...MOT...LOC 2150Z 190DEG 14KT 3283 8236 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 2:58 PM EDT, 2 hours 53 minutes earlier.

Area forecast discussion, Aug 7, 2:58 PM EDT, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
258 PM EDT Fri Aug 7 2020

.SHORT TERM /Tonight through Saturday Night/...

Fairly typical summertime pattern for the short term portion of the
forecast.

A weak frontal boundary will remain stationary across central GA
through the short term period of the forecast. Isolated to scattered
mostly diurnal convection anticipated for the remainder of this
afternoon and again tomorrow. Temps should be near normal for the
overnight periods and slightly above normal for the daytime
tomorrow. With decent mixing forecast tomorrow afternoon with some
drier air mixing down, heat index values should remain below
critical thresholds.

NListemaa

&&

.LONG TERM /Sunday through Friday/...

We begin the extended portion of the forecast with a fairly messy
synoptic setup where we wedged are between an area of high pressure
to the west and to the east. This will result in very weak flow
across the area with perturbations moving through the flow in
addition to an overall increase in moisture through the period.
Overall, while chances for showers and thunderstorms will be fairly
low across the area on Sunday, chances are expected to increase as
we progress each day through the extended with several days with
area-wide likely pops from Wednesday onward. Showers and
thunderstorms should be mostly diurnal in nature with the highest
coverage during the afternoon and evenings, but some chances will
remain in the overnight hours as well. As with most summer days, a
few strong to isolated severe storms will be possible.

In addition to increasing chances for rain, temperatures will be on
the increase as well. High temperatures on Sunday through Tuesday
are expected to be about 4 to 7 degrees above normal with 80s in the
mountains, mid 90s across the metro, and mid to upper 90s across
central Georgia. The somewhat good news is temps should cool down a
few degrees for the second half of the week although highs in the
90s are still expected. The increased temps and moisture also
combines to lead to potential issues with heat indices near heat
advisory criteria. As the forecast stands now, heat indices near 100
to 106 degrees will be possible across central Georgia. We will
continue to carefully monitor these areas for the need for any heat
advisories over the coming days. Overnight temperatures are expected
to be in the 60s and 70s, remaining just a few degrees above
average.

Reaves

&&

.AVIATION...
18Z Update...
Isolated/scattered afternoon and evening convection possible again
this afternoon. Coverage may end up being more isolated tomorrow.
Winds will be the main forecast challenge. Speeds are less than
5kt at this time. Models are still progging a direction change to
the west side this afternoon...and then going back east
overnight...with a change to the west side tomorrow during mixing.

//ATL Confidence...18Z Update...
Low to med confidence wind direction this afternoon. High
confidence remaining elements.

NListemaa

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          70  93  70  94 /  30  20  20  20
Atlanta         72  93  72  93 /  30  20  20  20
Blairsville     63  86  63  85 /  30  20  10  20
Cartersville    69  93  69  93 /  30  20  10  20
Columbus        73  97  74  98 /  20  20  20  30
Gainesville     69  91  69  91 /  30  20  10  20
Macon           72  96  73  96 /  30  20  20  30
Rome            69  94  69  94 /  20  10  10  20
Peachtree City  70  93  71  93 /  30  20  20  20
Vidalia         74  95  74  95 /  30  40  40  50

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...NListemaa
LONG TERM....Reaves
AVIATION...NListemaa
Hazardous weather outlook, Aug 7, 2:57 PM EDT, 2 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
257 PM EDT Fri Aug 7 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-081900-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
257 PM EDT Fri Aug 7 2020

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered thunderstorms are expected across north and central
Georgia this afternoon and evening, mainly between 3 PM and 9 PM.
A few storms may become strong to briefly severe. Damaging wind
gusts, frequent lightning, and locally heavy rainfall will be
possible with any severe storms that occur.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Isolated to scattered thunderstorms can be expected Saturday and
Sunday and scattered to numerous thunderstorms Monday through
Thursday. A few storms will be strong to severe with strong to
damaging winds, frequent lightning and locally heavy rainfall.

In addition, heat index values in the lower 100s will be possible
through the weekend into early next week. Those outside should
make sure to take precautions from the heat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Local storm report, Aug 7, 12:05 PM EDT, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1205 PM EDT FRI AUG 07 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0903 PM     TSTM WND DMG     1 W BARNETT             33.51N  82.83W
08/06/2020                   TALIAFERRO         GA   911 CALL CENTER

            TREE DOWNED ONTO THE INTERSTATE ON I-20 EASTBOUND AT
            MILE MARKER 152.5

&&

EVENT NUMBER FFC2001067

KMM
Special weather statement, Aug 7, 4:34 PM EDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
434 PM EDT Fri Aug 7 2020

GAZ008-072130-
Union GA-
434 PM EDT Fri Aug 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR UNION COUNTY UNTIL 530 PM EDT...

At 433 PM EDT...a strong thunderstorm was over Blairsville. This
storm was nearly stationary.

  HAZARD...Heavy rain.

  IMPACT...Heavy rain may cause temporary street flooding especially
           in poor drainage areas.

Some locations in the path of this storm include
Blairsville, Owltown, Brasstown Bald, Track Rock and Vogel State
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

LAT...LON 3495 8392 3493 8391 3492 8387 3490 8385
      3490 8384 3491 8384 3491 8381 3490 8380
      3486 8381 3484 8379 3483 8380 3482 8379
      3475 8387 3482 8409 3496 8407
TIME...MOT...LOC 2033Z 225DEG 0KT 3489 8399

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 8:41 PM EDTSpecial Weather StatementFFCHancock19 min
Aug 6, 8:57 PM EDTSevere Thunderstorm WarningFFCTaliaferro, Warren, Wilkes32 min
Aug 6, 9:06 PM EDTSpecial Weather StatementFFCHancock24 min
Aug 6, 11:47 PM EDTSpecial Weather StatementFFCTaylor28 min
Aug 7, 12:13 AM EDTSpecial Weather StatementFFCTaylor32 min
Aug 7, 4:34 PM EDTSpecial Weather StatementFFCUnion56 min
Aug 7, 6:24 PM EDTSpecial Weather StatementFFCJasper, Putnam36 min
Aug 7, 6:47 PM EDTSpecial Weather StatementFFCEmanuel, Johnson58 min
Aug 7, 6:53 PM EDTSevere Thunderstorm WarningFFCGreene, Morgan, Putnam52 min
Aug 7, 7:02 PM EDTFlash Flood WarningFFCEmanuel5 hr
Aug 7, 7:11 PM EDTSpecial Weather StatementFFCBarrow34 min
Aug 7, 7:47 PM EDTSevere Thunderstorm WarningFFCBarrow, Clarke, Jackson, Madison, Oconee32 min
Aug 7, 7:53 PM EDTSevere Thunderstorm WarningFFCGreene, Oglethorpe, Taliaferro, Wilkes26 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.